North Dakota, 2018

Damaging Winds in North Dakota, July 7 to 8, 2018

July 7 to 8, 2018 · NWS BIS · 9 events in 6 counties and zones

A strong short wave trough pushed into southwest North Dakota during the late evening hours of July 7 where it encountered a moisture rich atmosphere with very strong instability. Two areas of thunderstorms developed producing severe wind gusts, with one storm becoming long lived as it tracked from far southwest North Dakota into the central part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong short wave trough pushed into southwest North Dakota during the late evening hours of July 7 where it encountered a moisture rich atmosphere with very strong instability. Two areas of thunderstorms developed producing severe wind gusts, with one storm becoming long lived as it tracked from far southwest North Dakota into the central part of the state. As moisture and instability increased towards the east, the severe thunderstorm winds increased resulting in many incidents of damage along its path. The strongest wind gust of 92 mph was measured in Kidder County near Robinson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 10:52 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 7, 10:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1252 AM CDT Sun Jul 8 2018

.UPDATE...
Issued at 1252 AM CDT Sun Jul 8 2018

Main updates were to adjust PoPs and sky to account for current
trends. Severe thunderstorm rolling across Grant Co. as of 1240
AM CDT, with another strong storm just north of Richardton in
northeast Stark Co. Environment supports maintenance of these
storms through the night. Severe Thunderstorm Watch in effect from
southwest into central ND until 5 AM CDT.

UPDATE Issued at 955 PM CDT Sat Jul 7 2018

Once again, little change was made to the gridded forecast except
to blend observational trends and recent rapid-refresh guidance
into hourly elements through early Sunday morning. The latest
thinking on the severe-storm risk is contained in the mesoscale
discussion section from 934 PM CDT below.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 109 PM CDT Sat Jul 7 2018

Scattered strong to severe thunderstorms are expected this evening
and through tonight. Uncertainty regarding timing and location of
convective initiation remains.

Current surface weather observations show a pressure trough along
a weak, slow-moving cold front located across western North
Dakota early this afternoon. This front will be the focus for
convective initiation later this evening. The latest CAM model
guidance shows rather drastic differences in the timing, location
and coverage of storm development. The 12z iteration of the
HiResW-NMM-East has convection initiation around 00z, the NAMNest
around 01z, and the HRRR around 05z.

With the 12z KBIS observed sounding showing a strong cap with
MUCIN over -350 J/kg and 850 mb temperatures around 27 degrees
Celsius, it is difficult to say when the most likely time for
convective initiation will be. There is little to no upper-level
forcing for this event, so initiation will depend almost solely on
the mesoscale forcing along the cold front.

When storms do finally form, some will likely become strong to
severe given the extreme instability with MUCAPE values in excess
of 4000 J/kg and bulk shear generally between 30 and 40 kts.
Storms will likely linger into Sunday morning across southeast
North Dakota as they slowly push eastward, with conditions drying
out across all of western and central North Dakota by the
afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 109 PM CDT Sat Jul 7 2018

Heat builds back up early this work week, with an overall drier
pattern expected throughout the long term forecast.

The 12z iterations of the GFS/ECMWF show nearly zonal flow across
western and central North Dakota Sunday night, with a large upper
level ridge building in on Monday and peaking on Tuesday. Slight
chances for thunderstorms exist Monday night as a weak impulse
moves along the upper level ridge. Ridging will allow
temperatures to rise well into the 80s on Monday, and into the 90s
on Tuesday across western North Dakota and parts of central North
Dakota. Despite the hot temperatures, surface dew points look to
be too low to create heat index values over 100 degrees on
Tuesday.

The latest suite of model guidance shows mainly dry weather across
western and central North Dakota Tuesday through Friday morning,
with above average temperatures. A weak impulse moves through
northern North Dakota Friday afternoon and evening, bringing with
it chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1252 AM CDT Sun Jul 8 2018

Main concern is thunderstorms along a frontal boundary across
southern ND. Looks like KDIK should now be in the clear, but
current radar is starting to show new development near Belfield.
On their current track, storms will approach KBIS around 0630Z and
KJMS after 08Z. Confidence on direct impact at these sites is not
high, so kept VCTS for now. If a storm does pass over, expect MVFR
or IFR conditions. A few scattered showers may linger along the
frontal boundary into Sunday morning.

Outside of the threat for storms, VFR conditions are expected
across the area through this forecast period. Winds are forecast
to generally become north to northeast near 10 kt Sunday
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...TK
LONG TERM...TK
AVIATION...Hollan
Hazardous weather outlook, Jul 7, 6:17 PM MST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
817 PM CDT Sat Jul 7 2018

NDZ011>013-018>023-025-031>037-040>048-050-051-090130-
Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible overnight
over southwest and much of central North Dakota. Large hail to
golf ball size, damaging winds to 65 mph, and locally heavy rain
are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat is possible on Tuesday.

There is a slight chance of thunderstorms Tuesday night. It is
too early to determine if these storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across southwest and
central North Dakota.

NDZ001>005-009-010-017-090130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-
McKenzie-
817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat is possible on Tuesday.

There is a slight chance of thunderstorms Tuesday night. It is
too early to determine if these storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

CJS

In the hours before

Special weather statement, Jul 7, 8:38 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
938 PM MDT SAT JUL 7 2018

NDZ043-080430-
Bowman ND-
938 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN COUNTY UNTIL 1030
PM MDT...

At 937 PM MDT, a strong thunderstorm was located 11 miles northeast
of North Cave Hills, or 13 miles south of Bowman, moving northeast at
25 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Bowman Haley Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4594 10361 4597 10371 4626 10315 4604 10299
      4595 10300
TIME...MOT...LOC 0337Z 239DEG 22KT 4599 10341

SCHILD
Special weather statement, Jul 7, 9:24 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1024 PM MDT SAT JUL 7 2018

NDZ040-080500-
Slope ND-
1024 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SLOPE COUNTY UNTIL 1100
PM MDT...

At 1023 PM MDT, a strong thunderstorm was located over Amidon, moving
east at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Amidon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4638 10347 4663 10347 4663 10293 4638 10292
      4634 10293
TIME...MOT...LOC 0423Z 265DEG 22KT 4651 10331

CJS
Special weather statement, Jul 7, 9:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1051 PM MDT SAT JUL 7 2018

NDZ033-041-080530-
Hettinger ND-Stark ND-
1051 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND STARK
COUNTIES UNTIL 1130 PM MDT...

At 1050 PM MDT, a strong thunderstorm was located 9 miles northwest
of New England, or 16 miles southwest of Dickinson, moving northeast
at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Dickinson, New England, Richardton, Gladstone, Taylor, Havelock,
Schefield, Lefor and Dickinson Regional Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4645 10293 4663 10293 4663 10317 4681 10320
      4701 10235 4643 10222
TIME...MOT...LOC 0450Z 246DEG 35KT 4667 10295

CJS
Special weather statement, Jul 7, 10:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1230 AM CDT SUN JUL 8 2018

NDZ018-019-033-034-080600-
Stark ND-Mercer ND-Morton ND-Dunn ND-
1230 AM CDT SUN JUL 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...NORTHWESTERN
MORTON...EASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 100 AM
CDT/MIDNIGHT MDT/...

At 1230 AM CDT/1130 PM MDT/, a strong thunderstorm was located over
Richardton, or 19 miles east of Dickinson, moving northeast at 50
mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Beulah, Glen Ullin, Hebron, Richardton and Taylor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for south central and southwestern North Dakota.

LAT...LON 4699 10264 4732 10178 4718 10176 4677 10175
      4670 10245
TIME...MOT...LOC 0530Z 237DEG 41KT 4689 10237

CJS

The radar

The Bismarck radar (KBIS), 69 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 7, 11:00 PM MST to 11:04 PM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
46.160, -100.900

Thunderstorm Wind, Emmons

When
July 8, 12:31 AM CST to 12:38 AM CST
Where
Emmons County, 12.84 mi WNW of Hazelton
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
46.530, -100.540

Extensive wind damage occurred from Badger Bay to just north of the Hazelton Recreational Area. At Badger Bay, a 5th wheel camper was tipped over. About five miles north of Badger Bay an unoccupied mobile home was tipped over, rolled, and destroyed. To the north of Hazelton Recreation Area, a pole barn and several smaller sheds were destroyed. Debris was blown 1/4 mile to the northeast.

Thunderstorm Wind, Morton

When
July 8, 12:32 AM CST to 12:40 AM CST
Where
Morton County, 0.84 mi NW of Ft Rice
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
46.530, -100.590

Several garages were ripped from foundations in the Fort Rice area. An unoccupied mobile home was blown down a hill, and a travel trailer recreational vehicle was blown into the Missouri River.

Thunderstorm Wind, Emmons

When
July 8, 12:35 AM CST to 12:38 AM CST
Where
Emmons County, 3.11 mi SSW of Temvik
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.330, -100.280

Thunderstorm Wind, Burleigh

When
July 8, 1:00 AM CST to 1:10 AM CST
Where
Burleigh County, 5.69 mi W of Moffit
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
46.680, -100.400

Many large trees were uprooted. Power lines were down, and multiple buildings were heavily damaged.

Thunderstorm Wind, Burleigh

When
July 8, 1:18 AM CST to 1:22 AM CST
Where
Burleigh County, 0.47 mi W of Sterling
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.820, -100.290

Thunderstorm Wind, Kidder

When
July 8, 1:50 AM CST to 1:53 AM CST
Where
Kidder County, 3 mi NNW of Robinson
Measured
80 kt (92 mph) measured gust
Reported by
Public
Coordinates
47.190, -99.794

Thunderstorm Wind, Wells

When
July 8, 2:23 AM CST to 2:26 AM CST
Where
Wells County, 0.83 mi NW of Cathay
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.560, -99.410

Thunderstorm Wind, Wells

When
July 8, 2:25 AM CST to 2:28 AM CST
Where
Wells County, 6.11 mi NE of Cathay
Measured
79 kt (91 mph) measured gust
Reported by
Public
Coordinates
47.620, -99.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766770, 766780, 766786, 766787, 766800, 766807, 766820, 766829, 766830.